Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 10, 2003, 4:10 PM EDT for Shelby County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 4:10 PM EDT (20:10 UTC)
- Expired
- May 10, 2003, 4:30 PM EDT
- In force
- 20 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Shelby County, KY
The radar
The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
416 WUUS53 KLMK 102010 SVRLMK KYC211-102030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 410 PM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SHELBY COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 430 PM EDT * AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CHESTNUT GROVE...OR ABOUT 24 MILES EAST OF LOUISVILLE...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CROPPER AROUND 415 PM EDT BAGDAD AROUND 420 PM EDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3820 8530 3835 8529 3832 8498 3819 8503 $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:15 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 10, 2:15 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT SAT MAY 10 2003 MUCH OF OUR FORECAST AREA (FA) SC INDIANA, NC KY AND EC KY HAVE BEEN UPGRADED TO A HIGH RISK OF SEVERE. SC AND SE SECTIONS IN A MODERATE RISK. WE THINK THAT ISOLATED TO SCATTERED MULTICELLULAR TO SUPERCELLULAR STORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN JUICED UP AIR WITH SFC THETA E MAX/CAPES ARND 3500 J/KG AND AMPLE LO LVL SHEAR ACRS THE FA. LATE THIS EVENING...WE LIKE THE FASTER GFS SOLUTION BECAUSE OF THE STRENGTH OF THIS SYSTEM...AN INTENSE SQUALL LINE/ LONG LIVED DERECHO WILL LIKELY BE ENTERING/TRANSISTIONING INTO OUR NWRN MOST FA BETWEEN 02 AND 04Z WITH BOWING SEGMENTS/EMBEDDED ISOLATED TORNADOES AND DAMAGING WINDS ALONG THE LENGTH OF THE LINE. BY 08Z THE LINE SHUD BE EXITING OUR SERN MOST FA. LO PRESSURE ACRS ERN KS BEGINNING TO DEEPEN ATTM WITH GREATEST PRESSURE FALLS ACRS NWRN IL. DEEPENING LOW PROGGED TO TRACK TOWARD THOSE PRES FALLS TO SRN WI BY 06Z WITH COLD FROPA IN THE WAKE OF AFOREMENTIONED DERECHO. WINDS TO INCREASE AT ALL LEVELS TNGT AS 115KT UPR LVL JET STREAK REACHES THE MID MSP VLY. LOW LVL WINDS PROGGED AT 65K...ENHANCING LOW LEVEL SHEAR. AFTER FROPA LATE TNGT...MUCH DRIER/STABLE AMS SURGES IN RESULTING IN DRY AND SEASONABLY MILD WX THRU AT LEAST TUE. .EXTENDED NOTES... DAY 4-7 PERIOD SOMEWHAT UNSETTLED WITH CHCS FOR PCPN WED-THU, HOWEVER PER MODEST SPREAD IN SOLUTIONS FROM 0Z GFS ENSEMBLES, THE EVOLUTION IS UNCLEAR. MID-LEVEL ENERGY NOW IN GULF OF ALASKA FCST BY 6Z GFS TO CARVE OUT SIG TROF OVER ERN CONUS WED, WITH WEAK SFC TROF ALLOWING FOR SOME ISO-SCT PCPN OVER LMK FA THROUGH THU. ECMWF, AND SOME OF THE GFS ENSEMBLE MEMBERS, TAKE MOST OF THE ENERGY AND CREATE DEEP EWD MVG LOW OVER DESERT SW, KEEPING ORGANIZED PCPN AWAY FROM FA UNTIL PERHAPS FRI. OVERALL, WILL CONTINUE LOW CHC PCPN WED-THU PER GFS ENSEMBLE MEANS, WHICH LEAN GENERALLY TWDS OPERATIONAL GFS SOLN. PER 6Z GFS BUFKIT DATA, FCSTING -SHRA ON WED WITH OVERALL INSTABILITY LOOKING MINIMAL, BUT -TSRA POSSIBLE ON THU WHEN LOW/MID LEVEL LAPSE RATES INCR. WILL KEEP FRI-SAT DRY ATTM, AS FA LOOKS TO BE ON UPSTREAM SIDE OF 500MB TROF IN GENERAL AREA OF SYNOPTIC SCALE SUBSIDENCE. .LMK...NONE. KIRKPATRICK/XXV
Hazardous weather outlook, May 10, 1:05 PM EDT, 3 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 105 PM EDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAIN IN THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING, WITH THE HIGHEST CHANCES ALONG AND NORTH OF I-64. IN THIS ATMOSPHERE, ANY THUNDERSTORMS THAT DO FORM COULD QUICKLY REACH SEVERE LIMITS, POSSIBLY PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A POTENTIAL, SHOULD THESE STORMS FORM ALONG RESIDUAL BOUNDARIES, THAT ISOLATED TORNADOES MAY FORM. A MORE SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR TONIGHT. THE STORM PREDICTION CENTER HAS OUTLINED A HIGH RISK FOR SEVERE STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A MODERATE RISK SOUTHEAST OF THAT LINE. A STRONG COLD FRONT WILL APPROACH THE LOWER OHIO VALLEY AFTER DARK. AS THE SYSTEM REACHES THE OUTLOOK AREA, THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE OUT AHEAD OF THE COLD FRONT. THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BETWEEN MIDNIGHT AND 3 AM, AND THE BLUEGRASS REGION AFTER 3 AM. DAMAGING WIND GUSTS UP TO 80 OR EVEN 90 MPH WITHIN BOW ECHO THUNDERSTORMS, AND LARGE HAIL TO THE SIZE OF GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. HOWEVER, DUE TO THE STRENGTH OF THE SYSTEM AND THE SHEAR IN THE ATMOSPHERE, ISOLATED TORNADOES ARE POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR FLOODING WITH THIS LINE OF THUNDERSTORMS, CONSIDERING THE HIGH AMOUNTS OF MOISTURE IN THE ATMOSPHERE, AND THE FACT THAT SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS FROM PRIOR RAINFALLS. SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS POTENTIAL SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SMALLCOMB
In the hours before
Local storm report, May 10, 3:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
340 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM NEW ALBANY IN WIND DAMAGE
05/10/03 FLOYD A TREE DOWN AT
INTERSECTION OF MCDONALD
LANE AND OXFORD DRIVE.
REPORTED BY FIRE DISPATCH.
RESLocal storm report, May 10, 4:06 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
406 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM NEW ALBANY IN WIND DAMAGE
05/10/03 FLOYD A TREE DOWN AT
INTERSECTION OF MCDONALD
LANE AND OXFORD DRIVE.
REPORTED BY FIRE DISPATCH.
0350 PM ANCHORAGE KY WIND DAMAGE
05/10/03 JEFFERSON TREES DOWN AND BLOCKING
SOME ROADS. REPORTED BY LAW
ENFORCEMENT.
RESThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:19 AM EDT | Severe Thunderstorm Warning | LMK | Trimble | 26 min |
| May 10, 3:34 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 26 min |
| May 10, 4:27 PM EDT | Severe Thunderstorm Warning | LMK | Franklin | 33 min |
| May 10, 5:21 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon | 24 min |
| May 10, 5:46 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 14 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.